This entry was posted on Wednesday, August 3rd, 2011
Tylenol (generic name acetaminophen) is one of the most popular painkillers used in the United States today. Acetaminophen overdose is also the leading cause of liver failure in the United States and the leading cause of calls to the Poison Control Centers across the country. Studies indicate that acetaminophen overdose results in over 56,000 injuries, 30,000 hospitalizations, and an estimated 450 deaths per year.
The US Food and Drug Administration (FDA) issued consumer information regarding acetaminophen and liver injury in June 2009. In this, and other FDA publications, they state that too much acetaminophen overloads the liver’s ability to process the drug safely which can result in serious damage to the liver. Signs of liver disease can include abnormally yellow skin and eyes, dark urine, light-colored stools, nausea, vomiting and loss of appetite. Unfortunately these signs are similar to flu symptoms and may therefore not be recognized in time to save the liver from damage.
One cause of acetaminophen overdose is taking more than one medication for various complaints or symptoms and not realizing that acetaminophen is present in each medication. Acetaminophen can be found in some over the counter products for headaches, colds, flu, arthritis, menstrual cramps, and toothaches. It is important to read labels of each medication taken to ascertain the total amount of acetaminophen being ingested.
A study published in the April issue of Clinical and Experimental Allergy Journal suggests that one of the possible side effects of children exposed to prenatal acetaminophen could include the development of asthma. Caution should be used whenever utilizing an OTC medication. While these medications have their benefits one cannot assume that just because they are sold over-the-counter and are not prescription that they are safe to take indiscriminately. When possible the cause of our pain should be identified and corrected rather than taking pain medication for extended periods.
Disclaimer: The information presented in this blog is for general discussion and educational purposes only. It is not intended to be used for the diagnoses or treatment of any disease or condition. It should not serve as a substitute for being evaluated by a certified health care provider. Any information or product discussed on this blog is not a substitute for the care of your physician or other health care provider.